Drivers who had received medications that could potentially impair their ability to operate a vehicle varied in how often they recalled receiving warnings about the potential impairment, a study found.
Researchers used data from the 2013–2014 National Roadside Survey to assess how many drivers had received warnings regarding potentially impairing medications and the association with driving-related risk. Drivers randomly selected at 60 roadside sites completed a self-administered survey that asked about their use of prescription medications. Researchers at each site collected data during day and night sessions. Noncommercial vehicles were recruited by a traffic director stationed at the roadway to direct drivers to the survey location. Participation was voluntary and anonymous. The study was published online Oct. 31 by the Journal of Studies on Alcohol and Drugs.
Of the 7,405 drivers who completed the prescription drug portion of the survey, 19.7% reported taking a potentially impairing prescription drug within the past two days, and 78.2% of those said that the drug had been prescribed to them. The most common drug class was sedatives (8.0%), followed by antidepressants (7.7%), narcotics (7.5%), and stimulants (3.9%). Patients who had been prescribed sedatives and narcotics were most likely to report receiving information about potential impairment, at rates of 85.8% and 85.1%, respectively. Lower percentages of patients prescribed stimulants and antidepressants reported receiving information about potential impairments (57.7% and 62.6%, respectively).
“Among drivers who reported receiving warnings, a substantial proportion did not think it likely that taking the drug as prescribed could affect their ability to drive safely, cause a crash, or lead to criminal justice involvement,” the authors wrote. “This is not surprising, as these drugs have the potential to impair driving but do not do so in all cases. Nonetheless, drivers should be aware that these drugs have the potential to impair driving and lead to legal consequences.”